Background Multiforme erythema is an acute eruptive dermatosis, sometimes recurrent, reaction to various causes of unknown mechanism, characterised by maculopapular skin lesions. It occurs at any age.
Purpose The aim of this work is to assess the causality of suspected adverse drug reactions in patients with multiforme erythema.
Material and methods We report two cases of multiforme erythema in children.
A 10-years-old boy, without significant pathological history. The patient had flu-like symptoms treated with ibuprofen and ivy extract (product of homeopathy). Six days’ later, the patient had erythematous skin lesions spread on the back, lower limbs and face associated with fever, conjunctivitis and gingivostomatitis. The differential viral diagnosis was eliminated and the cutaneous histology revealed a toxidermia tending to a multiforme Erythema. After 21 days of hospitalisation and symptomatic treatment, the evolution was favourable.
A 4-years-old girl, epileptic treated with valproic acid for 9 months and lamotrigine for 21 days. The onset of symptomatology followed the association of lamotrigine with valproic acid. After 3 weeks of combination, the patient has erythematous rash and an attack of the mucosa. The diagnosis of the multiforme erythema of drug origin was retained on the anamnestic, clinical and histological elements, and the elimination of the differential diagnosis. Following hospitalisation and symptomatic treatment, the evolution was favourable.
The causality assessment of adverse drug reactions was conducted according to the French method.
Results For the first case, the results showed that the intrinsic imputability is an I4 score for the two drugs and the extrinsic imputability is a B4 score for ibuprofen and B1 for the ivy extract.
In the second case, lamotrigin was incriminated with an I5 and B4 imputability score.
Conclusion In order to optimise the detection and the management of this toxidermia and to improve the prognosis there are two rules to follow.
Close monitoring of products and drugs interactions described in the literature that may cause severe toxidermia.
Early consultation of any dermatological, post-drug symptoms and hospitalisation of the patient in case of any suspicion of a link between the drug intake and the adverse effect.
Reference and/or Acknowledgements 1. Moore N, et al. Adverse drug reaction monitoring: Doing it the French way. The Lancet1985;326(8463). www.who.int/medicines/areas/quality_safety/safety_efficacy/trainingcourses/2imputabilitefr.pdf
No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.